Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Universal characteristic factors and Furstenberg averages


Author: Tamar Ziegler
Journal: J. Amer. Math. Soc. 20 (2007), 53-97
MSC (2000): Primary 37Axx
DOI: https://doi.org/10.1090/S0894-0347-06-00532-7
Published electronically: March 17, 2006
MathSciNet review: 2257397
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X=(X^0,\mathcal{B},\mu,T)$ be an ergodic probability measure-preserving system. For a natural number $ k$ we consider the averages

$\displaystyle \tag{*} \frac{1}{N}\sum_{n=1}^N \prod_{j=1}^k f_j(T^{a_jn}x) $

where $ f_j \in L^{\infty}(\mu)$, and $ a_j$ are integers. A factor of $ X$ is characteristic for averaging schemes of length $ k$ (or $ k$-characteristic) if for any nonzero distinct integers $ a_1,\ldots,a_k$, the limiting $ L^2(\mu)$ behavior of the averages in (*) is unaltered if we first project the functions $ f_j$ onto the factor. A factor of $ X$ is a $ k$-universal characteristic factor ($ k$-u.c.f.) if it is a $ k$-characteristic factor, and a factor of any $ k$-characteristic factor. We show that there exists a unique $ k$-u.c.f., and it has the structure of a $ (k-1)$-step nilsystem, more specifically an inverse limit of $ (k-1)$-step nilflows. Using this we show that the averages in (*) converge in $ L^2(\mu)$. This provides an alternative proof to the one given by Host and Kra.


References [Enhancements On Off] (What's this?)

  • [Be87] Bergelson, V. Weakly mixing PET. Ergodic Theory Dynam. Systems 7 (1987), no. 3, 337-349.MR 0912373 (89g:28022)
  • [BK96] Becker, H.; Kechris, S. The Descriptive Set Theory of Polish Group Actions. London Mathematical Society Lecture Note Series, 232. Cambridge University Press, Cambridge, 1996. MR 1425877 (98d:54068)
  • [Bo89] Bourgain, J. Pointwise ergodic theorems for arithmetic sets. Inst. Hautes Études Sci. Publ. Math. No. 69 (1989), 5-45.MR 1019960 (90k:28030)
  • [CL84] Conze, J.P.; Lesigne, E. Théorèmes ergodiques pour des mesures diagonales. Bull. Soc. Math. France 112 (1984), no. 2, 143-175.MR 0788966 (86i:28019)
  • [CL87] Conze, J.-P.; Lesigne, E. Sur un théorème ergodique pour des mesures diagonales. Probabilités, 1-31, Publ. Inst. Rech. Math. Rennes, 1987-1, Univ. Rennes I, Rennes, 1988. MR 0989141 (90a:28021)
  • [CL88] Conze, J.P.; Lesigne, E. Sur un théorème ergodique pour des mesures diagonales. C. R. Acad. Sci. Paris Sér. I Math. 306 (1988), no. 12, 491-493. MR 0939438 (89e:22012)
  • [Fu77] Furstenberg, H. Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions. J. Analyse Math. 31 (1977), 204-256.MR 0498471 (58:16583)
  • [FuW96] Furstenberg, H.; Weiss, B. A mean ergodic theorem for $ 1/N\sum^N_{n=1}f (T^n x)g(T^ {n\sp 2}x)$. Convergence in ergodic theory and probability (Columbus, OH, 1993), 193-227, Ohio State Univ. Math. Res. Inst. Publ. 5, de Gruyter, Berlin, 1996. MR 1412607 (98e:28019)
  • [GOV97] Gorbatsevich, V.V.; Onishchik, A.L.; Vinberg, E.B. Foundations of Lie Theory and Lie Transformation Groups. Springer-Verlag, Berlin, 1997.MR 1631937 (99c:22009)
  • [G01] Gowers, T. A new proof of Szemerédi's theorem. GAFA 11 (2001), 465-588.MR 1844079 (2002k:11014)
  • [GT04] Green, B.; Tao, T. The primes contain arbitrarily long arithmetic progressions. To appear Ann. of Math.
  • [HK01] Host, B.; Kra, B. Convergence of Conze-Lesigne averages. Ergodic Theory Dynam. Systems 21 (2001), no. 2, 493-509. MR 1827115 (2002d:28007)
  • [HK02] Host, B.; Kra, B. An odd Furstenberg-Szemerédi theorem and quasi-affine systems. J. Analyse Math. 86 (2002), 183-220. MR 1894481 (2003a:37003)
  • [HK02a] Host, B.; Kra, B. personal communication.
  • [HK05] Host, B.; Kra, B. Non-conventional ergodic averages and nilmanifolds. Ann. of Math. 161, 1 (2005) 397-488. MR 2150389
  • [La54] Lazard, M. Sur les groupes nilpotents et les anneaux de Lie. Ann. Sci. Ecole Norm. Sup. (3) 71 (1954), 101-190. MR 0088496 (19:529b)
  • [L98] Leibman, A. Polynomial sequences in groups. J. Algebra 201 (1998), no. 1, 189-206. MR 1608723 (99c:20044)
  • [L05] Leibman, A. Pointwise convergence of ergodic averages for polynomial sequences of translations on a nilmanifold. Ergodic Theory Dynam. Systems, (2005), no. 1, 201-213. MR 2122919
  • [Le84] Lesigne, E. Résolution d'une équation fonctionnelle. Bull. Soc. Math. France 112 (1984), no. 2, 177-196.MR 0788967 (86k:22018)
  • [Le87] Lesigne,E. Théorèmes ergodiques ponctuels pour des mesures diagonales. Cas des systèmes distaux. Ann. Inst. H. Poincaré Probab. Statist. 23 (1987), no. 4, 593-612. MR 0928005 (89h:28032)
  • [Le89] Lesigne, E. Théorèmes ergodiques pour une translation sur une nilvariété. Ergodic Theory Dynam. Systems 9 (1989), no. 1, 115-126.MR 0991492 (90e:58086)
  • [Le93] Lesigne,E. Équations fonctionelles, couplages de produits gauches et théorèmes ergodiques pour mesures diagonales. Bull. Soc. Math. France 121 (1993), no. 3, 315-351. MR 1242635 (94m:28029)
  • [Lu30] Lusin, N. Leçons sur les ensembles analytiques et leurs applications. Réimpression de l'edition de 1930. Chelsea Publishing Co., New York, 1972.MR 0392465 (52:13282)
  • [Me90] Meiri, D. Generalized correlation series and nilpotent systems. M.Sc. thesis 1990.
  • [Pe83] Peterson, C. Ergodic Theory, Cambridge Studies in Advanced Mathematics, 2. Cambridge University Press, Cambridge, 1983. MR 0833286 (87i:28002)
  • [P69] Parry, W. Ergodic properties of affine transformations and flows on nilmanifolds. Amer. J. Math. 91 (1969), 757-771. MR 0260975 (41:5595)
  • [P70] Parry, W. Dynamical systems on nilmanifolds. Bull. London Math. Soc. 2 (1970), 37-40. MR 0267558 (42:2460)
  • [P73] Parry, W. Dynamical representations in nilmanifolds. Compositio Math. 26 (1973), 159-174. MR 0320277 (47:8816)
  • [R93] Rudolph, D. Eigenfunctions of $ T\times S$ and the Conze-Lesigne algebra. Ergodic theory and its connections with harmonic analysis (Alexandria, 1993), 369-432, London Math. Soc. Lecture Note Ser., 205, Cambridge Univ. Press, Cambridge, 1995. MR 1325712 (96k:28025)
  • [Sh96] Shah, N. Invariant measures and orbit closures on homogeneous spaces for actions of subgroups. Lie groups and ergodic theory (Mumbai, 1996), 229-271, Tata Inst. Fund. Res. Stud. Math., 14, Tata Inst. Fund. Res., Bombay, 1998. MR 1699367 (2001a:22012)
  • [Z02] Ziegler,T. Non-conventional ergodic averages. Ph.D. thesis. Availiable on-line at http://www.math.ias.edu/$ \sim$tamar/
  • [Z05] Ziegler, T. A non-conventional ergodic theorem for a nilsystem. Ergodic Theory Dynam. Systems, 25 (2005) no. 4, 1357-1370. MR 2158410 (2006d:37009)
  • [Zi76] Zimmer, R. Extensions of ergodic group actions. Illinois J. Math. 20 (1976), no. 3, 373-409. MR 0409770 (53:13522)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 37Axx

Retrieve articles in all journals with MSC (2000): 37Axx


Additional Information

Tamar Ziegler
Affiliation: Department of Mathematics, The Ohio State University, 100 Math Tower, 231 West 18th Avenue, Columbus, Ohio 43210
Address at time of publication: School of Mathematics, The Institute of Advanced Study, Princeton, New Jersey 08540
Email: tamar@math.ohio-state.edu, tamar@math.ias.edu

DOI: https://doi.org/10.1090/S0894-0347-06-00532-7
Received by editor(s): October 18, 2004
Published electronically: March 17, 2006
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society